MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ANTHOLOGY INSERTER ANT SOFT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. ANTHOLOGY INSERTER ANT SOFT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 71365721
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a thr surgery, the surgeon broke the tip of an anthology inserter ant soft, trying to get the head off the stem.The revision surgery was completed, the devices explanted were not from smith and nephew.The procedure was finished without delay, using the same device.No other complication were reported.
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection was conducted and confirms during this inspection, that the anthology inserter fractured at the tip, most likely from impact.An impact fracture can occur if the mechanical loads applied to the instrument exceed the strength of the material.A fracture can also be the result of multiple impacts.The fractured piece was not returned with the device.This fracture caused the instrument to become inoperable.The device show signs of significant use and wear.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it cannot longer fit its purpose, the contribution of the device to the reported event could be corroborated.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ANTHOLOGY INSERTER ANT SOFT
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13710790
Report Number1020279-2022-01073
Device Sequence Number14941714
Product Code LZO
UDI-Device Identifier03596010553409
UDI-Public03596010553409
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K113789
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71365721
Device Catalogue Number71365721
Device Lot Number11BM09963
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2022
Supplement Date Received by Manufacturer03/28/2022
Initial Report FDA Received Date03/09/2022
Supplement Report FDA Received Date03/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/16/2011
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown